Georgia, 2015

Flash Flooding in Georgia, June 4, 2015

June 4, 2015 · NWS CAE · 2 events in 2 counties and zones

Heavy rains produced 2 to 5 inches of rain causing flash flooding in portions of Columbia and Richmond counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Heavy rains produced 2 to 5 inches of rain causing flash flooding in portions of Columbia and Richmond counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 4, 12:57 AM EST, 3 minutes earlier.

Area forecast discussion, Jun 4, 12:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 AM EDT THU JUN 4 2015

.SYNOPSIS...
A PRESSURE TROUGH WILL BE NEAR THE COAST THROUGH FRIDAY. A STRONG
UPPER-LEVEL LOW WILL REMAIN OVER THE FORECAST AREA THROUGH
THURSDAY AND THEN SHIFT JUST NORTHEAST OF THE AREA FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHORT WAVE TROUGH ROTATING THROUGH THE AREA HAS GENERATED
SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF THE FORECAST
AREA. HEAVY RAIN HAS BEEN OCCURRING IN LOCALIZED AREAS WITH
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR...AND SOME AREAS
APPROACHING 3 INCHES PER HOUR. CURRENT LINE OF CONVECTION FROM
COLUMBIA TO JUST WEST OF AUGUSTA WILL SLIDE EASTWARD OVER THE NEXT
COUPLE OF HOURS ALONG WITH POTENTIAL FOR FLOODING. MAIN CONCERNS
OVER THE NEXT COUPLE OF HOURS WILL BE FLOODING IN FIVE POINTS AREA
WHICH HAS ALREADY RECEIVED OVER 3 INCHES TONIGHT...ALONG WITH
SMALL STREAMS WHICH ARE RUNNING HIGH DUE TO RECENT RAINS OVER THE
PAST COUPLE OF DAYS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THE MODELS DISPLAY AN INVERTED TROUGH NEAR THE COAST THROUGH
FRIDAY. THE H5 LOW SHOULD BE OVER THE AREA THURSDAY. THE MODELS
SHIFT THE UPPER FEATURE JUST NORTHEAST OF THE AREA FOR FRIDAY.
EXPECT H5 TEMPERATURES NEAR -12 THURSDAY AND -10 C FRIDAY.
LINGERING MOISTURE AND INSTABILITY ASSOCIATED WITH THE COLD
TEMPERATURES ALOFT WILL CONTINUE TO SUPPORT A CHANCE OF SHOWERS
AND THUNDERSTORMS. WE LEANED TOWARD THE HIGHER GUIDANCE POPS
BECAUSE OF THE PATTERN. FOLLOWED THE COOLER HIGH TEMPERATURE
GUIDANCE BECAUSE OF CLOUDINESS. USED THE GUIDANCE CONSENSUS FOR
THE LOW TEMPERATURE FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE MODELS INDICATE WEAK UPPER TROUGHING LINGERING EARLY IN THE
MEDIUM-RANGE PERIOD BUT THE PATTERN BECOMES FLATTER WITH TIME. H5
TEMPERATURES NEAR -10 WARM TO AROUND -8 FOR MONDAY THROUGH
WEDNESDAY. EXPECT GENERAL SURFACE RIDGING EARLY...BUT A DIFFUSE
BOUNDARY AND ASSOCIATED MOISTURE MAY LINGER. THE MODELS DISPLAY
MORE SURFACE TROUGHING TOWARD THE END OF THE PERIOD. THE GFS...
ECMWF...AND EKD MOS PLUS GFS ENSEMBLE MEAN HAVE POPS OF 10 TO 40
PERCENT DURING THE PERIOD. THE MOS HAS TEMPERATURES CLOSE TO
NORMAL.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH MUCH OF THE OVERNIGHT
HOURS WITH RESTRICTIONS.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST COUPLE OF
HOURS ALONG WITH HEAVY RAINFALL. EXPECT THUNDERSTORMS AND BRIEF
HEAVY RAINFALL THROUGH 09Z WITH THUNDERSTORMS IN THE AREA THROUGH
DAYBREAK. THUNDERSTORMS JUST WEST OF AGS/DNL WILL MOVE INTO THE
TAF SITES AROUND 07Z AND CONTINUE THROUGH 10Z WITH THUNDERSTORMS
IN THE AREA UNTIL DAYBREAK. ANTICIPATE A BREAK IN THE CONVECTION
DURING THE MORNING HOURS WITH ADDITIONAL CONVECTION AGAIN DURING
THE AFTERNOON AND EVENING HOURS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY. LOW
CONFIDENCE IN RESTRICTIONS IN LATE NIGHT/EARLY MORNING STRATUS
AND FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 3, 12:37 PM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT WED JUN 3 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
137 PM EDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...ESPECIALLY LATE
THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN DAMAGING
WIND AND HAIL. LOCALLY HEAVY RAINFALL COULD POSSIBLY LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 3, 9:30 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1030 PM EDT WED JUN 3 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      6 NNW LINCOLNTON        33.87N 82.51W
06/03/2015                   LINCOLN            GA   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF DEPARTMENT REPORTS
            FLOODING ALONG ELBERTON HIGHWAY (HIGHWAY 79)
            NORTH OF LINCOLNTON

0915 PM     FLASH FLOOD      4 E LINCOLNTON          33.79N 82.40W
06/03/2015                   LINCOLN            GA   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF DEPARTMENT REPORTS
            FLOODING ALONG REED RD. ESTIMATED 2-4 FEET
            OF WATER ACROSS THE ROADWAY.

0900 PM     FLASH FLOOD      6 ESE LINCOLNTON        33.75N 82.39W
06/03/2015                   LINCOLN            GA   LAW ENFORCEMENT

            LINCOLN COUNTY SHERIFF DEPARTMENT REPORTS
            FLOODING AT THE INTERSECTION OF AUGUSTA
            HIGHWAY (HIGHWAY47) AND HIGHWAY 220 EAST AND
            WEST.

&&
Local storm report, Jun 4, 12:33 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
133 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLASH FLOOD      7 WNW SALUDA            34.03N 81.89W
06/04/2015                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA COUNTY DISPATCH REPORTS FLOODING ON
            FRUITHILL ROAD AT US HIGHWAY 178.

&&

CJR
Local storm report, Jun 4, 12:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     FLASH FLOOD      5 WNW SILVERSTREET      34.25N 81.78W
06/04/2015                   NEWBERRY           SC   LAW ENFORCEMENT

            NEWBERRY COUNTY DISPATCH REPORTED ROADWAY
            FLOODING AT THE INTERSECTION OF ISLAND FORD
            ROAD AND SANDY RUN CREEK ROAD.

&&

CJR
Local storm report, Jun 4, 12:50 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
06/04/2015                   RICHLAND           SC   OTHER FEDERAL

            USGS WEBCAM SHOWED ROADWAY FLOODING AT MAIN
            STREET AND WHALEY STREET.

&&

CJR
Local storm report, Jun 4, 12:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLASH FLOOD      GILBERT                 33.92N 81.39W
06/04/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON COUNTY DISPATCH REPORTED HEAVY
            RAIN AND ROADWAY FLOODING IN THE TOWN OF
            GILBERT.

&&

CJR
Local storm report, Jun 4, 12:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
156 AM EDT THU JUN 4 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     FLASH FLOOD      4 ENE GILBERT           33.95N 81.33W
06/04/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED ROADWAY FLOODING
            AT THE INTERSECTION OF CALKS FERRY ROAD AND
            FOX BRANCH ROAD.

&&

CJR

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
June 4, 1:00 AM EST to 1:30 AM EST
Where
Columbia County, 1.38 mi N of Martinez to 1.33 mi W of Martinez
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.540, -82.080

Public reported flash flooding via social media on several roads in Martinez with water around a foot deep. Small hail was also reported.

Flash Flood, Richmond

When
June 4, 1:57 AM EST to 3:30 AM EST
Where
Richmond County, Augusta Daniel Arpt to 1.81 mi ENE of De Bruce
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.470, -82.030

Dispatch reproted several roads closed due to flash flooding including Wrightsboro road and Highlands Ave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569565, 569566.